Florida, 2019

Hail and Damaging Winds in Florida, June 28, 2019

June 28, 2019 · NWS TBW · 5 events in 4 counties and zones

Easterly flow and deep moisture led to numerous thunderstorms developing along sea breeze and outflow boundaries over the Florida Peninsula and pushing west towards the coast through the afternoon and evening. One of these storms caused severe hail in Pinellas County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Easterly flow and deep moisture led to numerous thunderstorms developing along sea breeze and outflow boundaries over the Florida Peninsula and pushing west towards the coast through the afternoon and evening. One of these storms caused severe hail in Pinellas County. Another storm produced damaging wind gusts in Levy County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jun 28, 1:56 PM EST, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 28, 1:56 PM EST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
256 PM EDT Fri Jun 28 2019

.DISCUSSION...
The upper ridge moves northeast of the Bahamas as an
inverted upper trough moves westward across southern Florida
today and Saturday. East-southeast winds between these two
features will advect increasing moisture over the Florida
peninsula over the next several days. PW values have already
jumped up to 1.73 inches on this mornings sounding and is
expected to continue to increase to around 2 inches by the
weekend and into next week. As the upper trough moves
through the western Gulf of Mexico by Saturday evening, the
ridge slowly nudges back closer to Florida through the
weekend. This ridge becomes more elongated by Sunday
extending westward from the Bahamas, over southern Florida
and into the eastern Gulf of Mexico. The upper high further
builds over the eastern gulf by late Monday and Tuesday next
week extending from the Yucatan peninsula northward over
the southeast U.S. and will remain the dominant upper
feature through the end of next week.

On the surface, a trough of low pressure moves westward across
southern Florida later today and Saturday. This will bring increased
moisture, more cloud cover and higher rain chances (40-80 percent
POPs) into the weekend. Temperatures will be closer to average with
daytime highs in the upper 80's to low 90's and overnight lows in
the low to mid 70's through the weekend. As the wave moves west,
high pressure to the northeast off the Carolina coastline becomes
the dominant feature on Saturday and Sunday which will bring in
easterly winds across the peninsula. Continued high POPs during each
afternoon can be expected with showers/storms forming over the east
coast and transiting westward colliding with the west coast sea
breeze. Numerous showers and storms can be expected each afternoon
with some strong storms possible. High pressure builds over the
eastern gulf by late Sunday which will start the transition to more
of a west-northwest flow. This will allow for early showers/storms
along the west coast of Florida then transiting eastward through the
day.

&&

.AVIATION...
Overall VFR conditions expected through the period. Latest model
guidance has widespread TSRA/SHRA developing along the Florida west
coast over the next few hours so will hold VCTS at all terminals
with some possible brief periods of MVFR for low CIGs and VSBY in
passing storms. Will add TEMPO groups based on radar coverage
through the afternoon. Winds remain east-southeast at 10 knots or
less with higher gusts in the vicinity of any thunderstorms. No
other aviation impacts expected.

&&

.MARINE...
A trough of low pressure moves over southern Florida. This will
produce east-southeast winds and increasing rain chances today and
Saturday. As the wave moves farther west into the gulf, high
pressure builds to the northeast of Florida keeping an easterly flow
over the area. This will produce sea breeze showers and storms over
the east coast early afternoon and will move westward through the
day with the highest coverage over the coastal waters late afternoon
through the evening hours. Higher winds and seas will be possible
near any storms, otherwise no headlines are expected.

&&

.FIRE WEATHER...
A trough of low pressure moves over southern Florida the next couple
of days. Scattered showers and storms will be possible south of
Tampa bay today with increasing chances on Friday and into the
weekend. With increasing rain chances and high RH values, no fire
weather hazards are expected.

&&

.Preliminary Point Temps/PoPs...
TPA  76  88  75  90 /  40  80  50  60
FMY  75  87  75  90 /  50  70  50  60
GIF  75  89  74  91 /  30  70  20  80
SRQ  75  88  74  90 /  50  70  50  60
BKV  73  89  72  91 /  30  80  50  70
SPG  78  87  77  90 /  50  70  60  60

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.

&&

DISCUSSION/AVIATION/MARINE/FIRE WEATHER...74/Wynn
DECISION SUPPORT...25/Davis

In the hours before

Special weather statement, Jun 28, 1:42 PM EST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
242 PM EDT Fri Jun 28 2019

FLZ052-056-057-281915-
Highlands-Polk-Hardee-
242 PM EDT Fri Jun 28 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HIGHLANDS...
NORTHERN HARDEE AND SOUTHWESTERN POLK COUNTIES...

At 241 PM EDT, a strong thunderstorm was located 12 miles northeast
of Wauchula, moving northwest at 20 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Winter Haven, Bartow, Lake Wales, Auburndale, Avon Park, Wauchula,
Ona, Jan Phyl Village, Fussels Corner, Fort Meade, Crooked Lake Park,
Dundee, Frostproof, Bowling Green, Eagle Lake, Zolfo Springs,
Hillcrest Heights, Highland Park, Homeland and Alturas.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2796 8142 2743 8153 2745 8197 2807 8183
TIME...MOT...LOC 1841Z 121DEG 26KT 2769 8168

TBW
Special weather statement, Jun 28, 2:15 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
315 PM EDT Fri Jun 28 2019

FLZ052-056-251-255-281945-
Inland Manatee FL-Polk FL-Hardee FL-Inland Hillsborough FL-
315 PM EDT Fri Jun 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HARDEE...
NORTHEASTERN MANATEE...WESTERN POLK AND EASTERN HILLSBOROUGH COUNTIES
UNTIL 345 PM EDT...

At 314 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Combee Settlement to near Medulla to 13
miles southeast of Fish Hawk to 14 miles west of Wauchula to 7 miles
west of Ona. Movement was west at 30 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Lakeland, Plant City, Winter Haven, Haines City, Bartow, Lake Wales,
Auburndale, Wauchula, Fish Hawk, Ona, Fussels Corner, Combee
Settlement, Lakeland Linder Airport, Medulla, Jan Phyl Village, Fort
Meade, Lake Alfred, Mulberry, Dundee and Bowling Green.

LAT...LON 2743 8179 2743 8224 2786 8224 2812 8215
      2817 8212 2817 8211 2819 8211 2829 8204
      2817 8158
TIME...MOT...LOC 1914Z 102DEG 26KT 2808 8194 2792 8200 2772 8204 2760
8204 2750 8204

TBW
Special weather statement, Jun 28, 2:53 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
353 PM EDT Fri Jun 28 2019

FLZ155-160-162-165-255-260-262-265-282100-
Coastal Charlotte FL-Inland Manatee FL-Inland Charlotte FL-
Coastal Manatee FL-Inland Lee FL-Inland Sarasota FL-
Coastal Sarasota FL-Coastal Lee FL-
353 PM EDT Fri Jun 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR MANATEE...WESTERN CHARLOTTE...
CENTRAL LEE AND SARASOTA COUNTIES UNTIL 500 PM EDT...

At 352 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Myakka City to 7 miles west of North Port
to 8 miles north of Pineland to McGregor. Movement was northwest at
10 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Cape Coral, Fort Myers, North Port, Sarasota, Bradenton, Punta Gorda,
Palmetto, Port Charlotte, Anna Maria, South Gate Ridge, Lake
Sarasota, Saint Armands Key, Palmona Park, Southwest Florida Airport,
North Sarasota, Harlem Heights, Lochmoor Waterway Estates, Memphis,
Cypress Lake and West Samoset.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2644 8203 2676 8233 2757 8275 2757 8209
      2703 8209 2653 8166 2639 8198
TIME...MOT...LOC 1952Z 175DEG 6KT 2741 8219 2708 8231 2678 8217 2658
8192

TBW

The radar

The Tampa radar (KTBW), 135 km away, was scanning. The volume nearest the first event began at 20:07 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 funnel cloud, 1 hail. Local standard time, as filed.

Funnel Cloud, Lee

When
June 28, 3:07 PM EST
Where
Lee County, 2.47 mi E of Fort Myers
Reported by
Broadcast Media
Coordinates
26.620, -81.800

Television stations showed video of a long lived funnel cloud over Fort Myers. There were no reports of a touchdown.

Thunderstorm Wind, Lee

When
June 28, 3:40 PM EST
Where
Lee County, 2.98 mi SW of North Fort Myers
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
26.674, -81.928

Video of a few downed trees and numerous branches three inches in diameter ripped from trees.

Hail, Pinellas

When
June 28, 4:22 PM EST to 4:27 PM EST
Where
Pinellas County, 2.54 mi ESE of Lealman
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
27.810, -82.650

A SKYWARN spotter reported hail the size of quarters near Lealman.

Thunderstorm Wind, Citrus

When
June 28, 5:45 PM EST
Where
Citrus County, 4.68 mi E of Homosassa Springs
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
28.788, -82.464

Multiple trees and power lines down near the 5400 block of South Rovan Point.

Thunderstorm Wind, Levy

When
June 28, 6:54 PM EST
Where
Levy County, Yankeetown
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
29.030, -82.720

Levy County Emergency Management reported numerous trees down in Yankeetown, a couple of which fell partially on to houses.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2019Every state in 2019This day in weather historyWarnings in Florida, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 822769, 822767, 822553, 822765, 822559.